Yurok Tribe declares emergency over fentanyl overdoses
Northern California’s Yurok Tribe declared an emergency this month over a surge in fentanyl overdoses. The problem exists among tribes across the region.
On May 12, the Yurok Tribe declared an emergency over a surge in overdoses from the powerful opioid fentanyl, which lately has been combined with the sedative xylazine.
The tribe reports that the number of Native Americans in Del Norte county seeking emergency services for an opioid overdose in 2021 is nearly ten times higher than white residents.
“You know, these are our families,” said Yurok Tribal Council Member Phillip Williams. “Almost everybody is affected with this epidemic in one way or another, whether it’s a brother or a sister or uncle or auntie.”
Williams said the emergency declaration will enable the tribe to access additional funding sources to combat the epidemic. It also helps raise community awareness and encourages tribal members to help root out opioid suppliers.
“A lot of the stuff is allowed to go on because people won’t call law enforcement on their uncle or their brother or their sister or their family member,” he said.
Williams said he’s talked with other tribes facing the same problems. Tribes across Washington State are meeting early this week with Gov. Jay Inslee and the state’s attorney general to discuss the fentanyl crisis.
Williams said that over half of the around 464 tribal staff members are trained to use the opioid overdose reversal drug naloxone, and the tribe is making the training mandatory for the remaining members. Williams said the medication can be lifesaving in the rural reservation, where ambulance response times can take up to three hours.
The drug xylazine – which is not countered by naloxone – is being mixed with fentanyl, increasing the danger of opioid use.
Last month, the Jackson County Public Health Division also issued an alert based on a spike in fentanyl overdoses, where xylazine was found in recent drug seizures of fentanyl.
The Yurok Tribe still recommends the use of naloxone if drug poisoning is suspected.